Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Birmingham, AL

February 8, 2017Pickens County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 8, 2017, 7:32 PM CST for Pickens County, Tuscaloosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2017, 7:32 PM CST (01:32 UTC)
Expired
Feb 8, 2017, 8:01 PM CST
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pickens County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.5
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KBMX 090132
SVRBMX
ALC107-125-090215-
/O.NEW.KBMX.SV.W.0026.170209T0132Z-170209T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
732 PM CST WED FEB 8 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pickens County in west central Alabama...
  Western Tuscaloosa County in west central Alabama...

* Until 815 PM CST

* At 732 PM CST, a severe thunderstorm was located 8 miles southeast
  of Ashcraft Corner, or 9 miles northeast of Gordo, moving east at
  50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tuscaloosa, Northport, Holt, Coker, Tuscaloosa Amphitheater,
  University Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam,
  Tuscaloosa Regional Airport, Binion Creek Landing, Bryant Denny
  Stadium, Samantha, McFarland Mall, Lake Lurleen State Park, Tierce
  Pattton Bridge, Windham Springs, Oliver Lock And Dam, Stillman
  College, Flatwoods and Lubbub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 8785 3348 8733 3347 8734 3346 8734
      3346 8732 3344 8731 3344 8729 3343 8728
      3343 8727 3342 8727 3312 8753 3342 8795
TIME...MOT...LOC 0132Z 286DEG 48KT 3344 8780 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
827 
WWUS54 KBMX 090140
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
740 PM CST WED FEB 8 2017

ALC107-090150-
/O.CAN.KBMX.SV.W.0026.000000T0000Z-170209T0215Z/
Pickens AL-
740 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PICKENS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CST for
Alabama.

LAT...LON 3352 8777 3348 8734 3346 8734 3345 8732
      3344 8731 3344 8729 3342 8727 3312 8753
      3340 8784
TIME...MOT...LOC 0140Z 286DEG 48KT 3341 8768 

$$

ALC125-090215-
/O.CON.KBMX.SV.W.0026.000000T0000Z-170209T0215Z/
Tuscaloosa AL-
740 PM CST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR WESTERN TUSCALOOSA COUNTY...

At 740 PM CST, a severe thunderstorm was located near Binion Creek
Landing, or 12 miles northwest of Northport, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tuscaloosa, Northport, Holt, Coker, Tuscaloosa Amphitheater,
University Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam,
Tuscaloosa Regional Airport, Binion Creek Landing, Bryant Denny
Stadium, Samantha, McFarland Mall, Lake Lurleen State Park, Tierce
Pattton Bridge, Windham Springs, Oliver Lock And Dam, Stillman
College, Flatwoods and Taylorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3352 8777 3348 8734 3346 8734 3345 8732
      3344 8731 3344 8729 3342 8727 3312 8753
      3340 8784
TIME...MOT...LOC 0140Z 286DEG 48KT 3341 8768 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
709 
WWUS54 KBMX 090151
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
751 PM CST WED FEB 8 2017

ALC125-090215-
/O.CON.KBMX.SV.W.0026.000000T0000Z-170209T0215Z/
Tuscaloosa AL-
751 PM CST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR CENTRAL TUSCALOOSA COUNTY...

At 750 PM CST, a severe thunderstorm was located near Binion Creek
Landing, or near Holt, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuscaloosa, Northport, Holt, Samantha, University Mall, Deerlick
Creek Campgrounds, Bankhead Lock And Dam, Binion Creek Landing,
Bryant Denny Stadium, Lake Lurleen State Park, Tierce Pattton Bridge,
Lake Tuscaloosa, Holt Lock And Dam, Highway 69 Bridge, Lake Nicol
Park, Windham Springs, University Of Alabama Quad, Lake Harris, Lake
Tuscaloosa Dam and Lake Nicol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3350 8759 3348 8734 3346 8734 3345 8732
      3344 8731 3344 8729 3342 8727 3316 8750
      3331 8770
TIME...MOT...LOC 0150Z 288DEG 48KT 3334 8752 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
209 
WWUS54 KBMX 090201
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
801 PM CST WED FEB 8 2017

ALC125-090210-
/O.CAN.KBMX.SV.W.0026.000000T0000Z-170209T0215Z/
Tuscaloosa AL-
801 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TUSCALOOSA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. Gusty winds to around 40
MPH remain possible.

A severe thunderstorm watch remains in effect until midnight CST for
Alabama.

LAT...LON 3350 8759 3348 8734 3346 8734 3345 8732
      3344 8731 3344 8729 3342 8727 3316 8750
      3331 8770
TIME...MOT...LOC 0159Z 286DEG 48KT 3330 8736 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:36 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 8, 5:36 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
536 PM CST Wed Feb 8 2017

.UPDATE...
Aviation Discussion

&&

.SHORT TERM...
Through Tonight.

Clouds continue to decrease across the area due to strengthening low-
level southwesterly flow. Temperatures across the southern counties
and Mississippi have risen into the mid to upper 70s. A cold front
currently extends from Texas northeastward through Arkansas to a
triple point near Memphis, and then eastward across Tennessee. No
convective development has occurred along the front yet due to a
capping inversion, but the cap is expected to break once forcing/mid-
level cooling arrives from an approaching shortwave trough and
strong mid-level jet streak. Most CAMs are in good agreement in
storms initiating over northern Mississippi between 4-6 PM, entering
our northwest counties around 6 PM, and then moving quickly moving
east-southeastward, exiting the southeast counties by midnight to 1
AM. Sufficient instability and more than sufficient deep layer shear
will be present for a broken line of supercells and bowing segments
causing a threat of damaging winds and quarter size hail.
Additionally, there is a low-end threat for a couple brief tornadoes
with 0-1 km shear of 20-30 kts and just enough low-level turning
(from SW to NW) for 150-200 m2/s2 of helicity, if storms are not
quickly under-cut by the front. Best coverage will be across the
northern half of Central Alabama with convective potential becoming
more isolated/conditional the further south you go.

The cold frontal passage will quickly put an end to the severe
threat. A short period of strong gradient winds is expected behind
the front with gusts mainly up to 30 mph expected. At this time
expect wind gusts to remain below wind advisory criteria, but a few
locations especially in the higher elevations of northeast Alabama
will be close. Much cooler temperatures are expected by Thursday
morning with lows in the 30s north of I-20.

32/Davis

.LONG TERM...
Thursday through Wednesday.

Post-frontal winds will usher in a much colder air mass on Thursday.
Northwest winds of 10 to 20 mph will much it feel even colder. Some
of the far northern counties may not get out of the 40s, with 50s
elsewhere. Skies will be mostly sunny, but there will likely be
some scattered cumulus, especially over east Alabama. Clear and
colder Thursday night with lows in the upper 20s north to lower
30s south. The really cold air will not stay around long as the
surface high slides off to the east and surface winds become
southerly by Friday afternoon. Low level warm air advection will
bring in much warmer air into the area over the weekend, with
highs back into the 60s and 70s. A low level convergence zone will
set-up across Mississippi, northwest Alabama, and middle Tennessee.
This feature could bring a few showers to areas north of I-20
Saturday and Sunday.

A northern stream short wave trof will push a cold front into north
Alabama on Monday. Upper level forcing ahead of the front will be
rather limited across Alabama due to influence of a cut-off
southern stream upper low, and maintained low end rain chances.
Rain chances beyond Monday greatly depend on the movement of the
cut-off low over Texas. All the models eject the upper low across
the Gulf Coast States the middle of next week, but the ECMWF model
is about 24 faster than the GFS model. Rain chances will likely
need to be raised late in the forecast period, but timing
differences preclude enough confidence to go anything above chance
pops.

58/rose

&&

.AVIATION...
00Z TAF Discussion.

VFR cigs across the area this evening, with sct cu dissipating with
loss of the sun.  A broken line of TS developing along a front in
north central MS will move into the area tonight, and have timed out
TS at northern terminals. Any TS could produce gusty winds and brief
reductions in vis and cig. Further south, storms are expected to be
more isolated and weaker, and will carry only VCTS at MEM and TOI.

Behind the line of storms and cold front, winds will turn to the
northwest and remain gusty through Thursday morning. Expect MVFR
cigs to linger overnight, also improving Thursday morning.

14

&&

.FIRE WEATHER...

A cold front will track across central Alabama tonight with a
band of showers and thunderstorms. Colder and drier conditions
are expected on Thursday and Friday. A big warm-up this weekend
with a slight chance of showers across far north Alabama. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     39  49  25  59  41 /  60   0   0   0   0
Anniston    40  50  30  60  42 /  60   0   0   0   0
Birmingham  39  50  28  61  47 /  60   0   0   0   0
Tuscaloosa  40  53  31  63  47 /  60   0   0   0   0
Calera      41  53  33  61  46 /  60   0   0   0   0
Auburn      43  54  32  60  42 /  50   0   0   0   0
Montgomery  46  57  33  63  44 /  50   0   0   0   0
Troy        46  58  32  64  43 /  40   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 8, 10:42 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1042 AM CST Wed Feb 8 2017

ALZ011>015-017>050-091945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1042 AM CST Wed Feb 8 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

A cold front will move through Central Alabama this evening.
Thunderstorms are expected to develop along and ahead of the
front. There is a low end threat for brief tornadoes, damaging
winds, and hail between 6 PM and 1 AM for all of Central Alabama.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed this evening.

In the hours before

Special weather statement, Feb 8, 6:02 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
602 PM CST WED FEB 8 2017

ALZ011-012-090045-
Marion AL-Lamar AL-
602 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND SOUTHWESTERN
MARION COUNTIES UNTIL 645 PM CST...

At 601 PM CST, Doppler radar was tracking a strong thunderstorm over
Detroit, or 7 miles north of Sulligent, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Gu-
Win, Twin, Henson Springs, Pine Springs, Pikeville, Marion County
Public Lake and Byrd.

LAT...LON 3410 8820 3412 8784 3392 8785 3392 8822
TIME...MOT...LOC 0001Z 259DEG 32KT 3401 8816

89^GSatterwhite
Special weather statement, Feb 8, 6:10 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
610 PM CST WED FEB 8 2017

ALZ011-090045-
Marion AL-
610 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
645 PM CST...

At 609 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 12 miles south of Red Bay, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Hackleburg, Weston, Pigeye, Bexar, Rankin Fite Airport and
Shottsville.

LAT...LON 3431 8780 3412 8784 3410 8820 3432 8817
TIME...MOT...LOC 0009Z 272DEG 35KT 3426 8816

89^GSatterwhite
Special weather statement, Feb 8, 6:41 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
641 PM CST WED FEB 8 2017

ALZ014-090130-
Winston AL-
641 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 730 PM
CST...

At 640 PM CST, Doppler radar was tracking a strong thunderstorm near
Haleyville, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. This storm may intensify and we are monitoring for any
necessary severe thunderstorm warning.

Locations impacted include...
Haleyville, Arley, Double Springs, Addison, Sardis, Ashridge, Corinth
Rec Area, Helicon, Brushy Lake, Moreland, Inmanfield, Houston
Recreational Area, Needmore, Winston Free State Barn, Nesmith, Smith
Lake, Houston, Upshaw, Hullett Branch and Sipsey River Rec Area.

LAT...LON 3430 8711 3408 8711 3410 8764 3430 8763
TIME...MOT...LOC 0040Z 271DEG 35KT 3419 8762

89^GSatterwhite
Special weather statement, Feb 8, 7:03 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
703 PM CST WED FEB 8 2017

ALZ013-015-090145-
Walker AL-Fayette AL-
703 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE AND WALKER COUNTIES UNTIL
745 PM CST...

At 701 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Nauvoo to near Belk. Movement was east at
40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Fayette, Sumiton, Cordova, Dora, Carbon Hill, Berry, Parrish,
Oakman, Sipsey, West Jefferson, Kansas, Nauvoo, Belk, Eldridge,
Gorgas, Boley Springs, Bankston, Curry and Quinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3371 8795 3384 8767 3400 8758 3398 8720
      3400 8717 3389 8709 3389 8701 3384 8695
      3380 8695 3377 8702 3366 8706 3360 8719
      3355 8719 3352 8725 3352 8732 3359 8732
      3361 8763 3358 8767 3352 8767 3353 8795
TIME...MOT...LOC 0101Z 286DEG 37KT 3395 8742 3360 8790

89^GSatterwhite
Special weather statement, Feb 8, 7:19 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
719 PM CST WED FEB 8 2017

ALZ022-090145-
Pickens AL-
719 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL
745 PM CST...

At 719 PM CST, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 8 miles north of Reform, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordo, Reform, Ashcraft Corner, North Pickens Airport, Shaw and
Lubbub.

LAT...LON 3353 8808 3353 8784 3325 8784 3346 8816
TIME...MOT...LOC 0119Z 286DEG 49KT 3349 8796

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:02 PM CSTSpecial Weather StatementBMXMarion43 min
Feb 8, 6:10 PM CSTSpecial Weather StatementBMXMarion35 min
Feb 8, 6:15 PM CSTSevere Thunderstorm WarningBMXLamar, Marion30 min
Feb 8, 6:41 PM CSTSpecial Weather StatementBMXWinston49 min
Feb 8, 7:03 PM CSTSpecial Weather StatementBMXFayette, Walker42 min
Feb 8, 7:19 PM CSTSpecial Weather StatementBMXPickens26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.